Doctor insights on:
Pretibial Edema Causes
Common finding: It means there is some fluid in the tissues along the front of your knee. It can be caused be being on your knees a lot. Plumbers, carpet layers, house cleaners, etc. But I also see it not uncommonly as just an incidental finding and it doesn't necessarily mean much. ...Read more
Fluid in the tissues, either caused by something local to the swollen area like an injury or inflammation, or from the body's retention of water. Gravity brings the fluid to the feet & legs in that case. As a general rule, if one foot is swollen, something is wrong with the foot. If both feet are swollen, it's not the feet, but water ...Read more
Not known: It is most likely somehow related to the auto-immune etiology of the graves' disease, but the exact mechanism that causes it is not known. ...Read more
Any relief for inflammation from graves eye disease and pretibial myxedema, ? Can't wear shoes, feet swell. Eyes never comfortable.
Eye & skin in GD: Orbitopathy (go) of graves' disease is made worse by smoking. Quitting smoking may help. 'cure' of gd with radioiodine may help reduce the 'stare' of go. Steroids are rarely helpful except in extreme cases. Eye surgery by experienced expert is best. Or just use eye dropsand lld taping if milder case. Pretibial myxedema is disfiguring but treatment of any sort helps very little-prevent trauma. ...Read more
Many causes: Excluding renal problems, generalized edema can be caused by many conditions: congestive heart failure, liver failure[, although that usually spares the arms], lymphedema [lymphema may effect only one to all 4 limbs and the torso], hypothyroidism, and low protein states including protein malnutrition, and finally venous insufficiency. ...Read more
Not usually: Best to see a doctor for evaluation. ...Read more
I'm 47 and gained 100 lbs in a year, can weight cause severe edema and can edema make it hard to lose weight?
Go to see doctors...: Gaining weight results from positive balance between intake and output of water and energy by multiple reasons: over-eating urged by habit, depression, sugar craving, drugs (steroid, hormone, some for diabetic, etc.); slowing energy consumption by aging, illness, drugs; water retention from heart failure, poor circulation, kidney disease, etc.; and many others... So, go to doctors for detailing. ...Read more
Fluid retention: There are many causes of this fluid retention some very serious such as kidney failure, heart failure, cirrhosis of the liver and portal vein blockage in the liver. Less serious causes include varicose veins, and excessive salt in the diet. Infrequent causes can be blockage of the veins in the abdomen. Single leg edema can indicate a dangerous clot in the leg. See your doctor. ...Read more
Several causes: Edema is fluid in one's tissues (usually the skin) that is outside of one's blood vessels, lymph vessels, and cells. The fluid is "in between" cells and leaked out of the person's blood vessels or lymph vessels. Poor circulation, obstructed veins, standing or sitting too long, thyroid disease, kidney disease, low protein levels, etc., can cause edema (most often noticeable in the legs). ...Read more
Refeeding syndrome is complex process loosely defined as severe electrolyte disturbances and fluid shifts after providing nutrition to a previously starving person. The condition can be lethal.
It is thought that rapid shifts in electrolytes and fluids can cause acute heart failure which results in edema. ...Read more
OA with: Osteoarthritis causes inflammation and deformity of the joints but not " true edema." the question is whether the diagnosis of osteoarthritis is correct versus rheumatoid, gout or other arthritis or there is edema associated to other medical condition rather the joint. Which joints are affected? Can you show a picture.? ...Read more
Varies: Sub articular means below the articular cartilage of a joint, edema is a fluid signal seen in the marrow that makes it a different color on MRI. Multiple causes. For example sub articular bone edema in the tibia would suggest either a fracture or severe arthritis in the knee; less commonly caused by infection or cancer. Discuss with your doctor. ...Read more
I'm 22yrs f. I'v edema on face since the past 5-6years. The cause is unknown. But recently aftr an abortion it disappeared for a month. Wat could dis b?
Wonderful clue: It could be coincindental but I agree it likely suggests a reason for the facial edema. I am not aware of any established explanation. In Chinese medicine it might be all consistent with an "earth" imbalance. If I were to consider a Western specialist I would probably consult an endocrinologist. ...Read more
Many possibilities: Some causes of swelling of the feet can include systemic problems such as hypertension, and problems with the kidneys and localized issues such as arthritis, infection, lymphatic obstruction, blood clots, varicose veins, trauma (fracture, sprain, tendonitis) and side effects to medication. Have it evaluated by a professional and get the appropriate treatment. ...Read more
Many things: Anything that allows fluid to leak from the blood or lymphatics into the lung tissue and air spaces. Infection, heart failure, sever protein malnutrition, trauma, kidney failure, etc can all do it. Overwhelming the hydrostic equilibrium or decreasing the oncotic pressure all allow fluid to move into the lung. ...Read more
Reflux can hurt lung: I am not exactly sure what you mean by long edema but stomach juice that comes up and gets into the throat and spills into the lungs can cause significant damage. The damage certainly can cause swelling and edema of the lung tissue and can lead to pneumonia and pneumonitis. ...Read more
Calcium Blockers: Edema or swelling of the feet may be caused by many things including venous insufficiency, obesity, heart failure and medication. The type of medicines used for rhythm disturbances which cause edema are the calcium channel blockers. The most common is Diltiazem (cardizem, diltia). There are other alternatives to this type of medication and you should talk to your doctor. ...Read more
Ca++ channel blocker: The cause of edema in calcium channel blocker medications is due to the decrease in arteriolar resistance. The resistance change is not seen in the veins, so the pressure in the capillary beds is increased, thus causing fluid fluid shift into the tissues, resulting in edema. ...Read more
No: Hi. No, not as a rule. That's a nebulous question, however. Anything more specific? ...Read more
Swelling is the enlargement of organs, skin, or other body parts. It is caused by a buildup of fluid in the tissues. The extra fluid can lead to a rapid increase in weight over a short period of time (days to weeks). Swelling can occur all over the body (generalized) or only in one part ...Read more